General Discussions

Myeloma Patient Communication on Antibody Side Effects

By Panelists: Keith Stewart, MB ChB, Kathleen Colson RN, BSN, BS, Charise Gleason MSN, NP-BC, AOCNP, Wendy Vogel, MSN, FNP, AOCNP
PUBLISHED THURSDAY, JANUARY 1, 1970


Transcript:

Wendy Vogel, MSN, FNP, AOCNP:
In our practice, every patient that starts a new therapy sits down with an oncology-certified nurse and goes through their treatment plan. We talk about side effects and how to manage those at home. We talk about the differences between what they’ve had previously in their current treatment. We talk about, particularly with our monoclonal antibodies, that first treatment. A lot of patients are afraid of that first treatment and nurses may be, too, when we talk about infusion reactions. But we talk about how they’re managed and how they can be rechallenged if they do have one. We talk about signs that they would look for while they’re receiving that infusion, that they want to tag the nurse with and say, “Hey, this is going on,” so that the nurse can properly manage that. Patient education is key when we’re talking about this type of infusion. Other side effects are pretty easily managed. The oncology nurse is very skilled in communicating those issues, such as neutropenia, maybe thrombocytopenia, and teaching patients about particular symptoms to look for if they have that.

One of the things that I think that we also want to communicate to patients about is the length of therapy. They’ve probably talked to one of our patients, out in the waiting room, that that has a finite number of treatments that we’re going to give them and then they’re done with their therapy. The case in a disease like multiple myeloma, or any kind of metastatic disease, is that we’re probably going to treat that patient as long as the treatment is working. So, we want to make sure that patients understand that, that it’s a good thing to continue on therapy because that means the therapy is still working.

Charise Gleason, MSN, NP-BC, AOCNP: How I approach a new change to therapy with a patient is to sit down and first go over the new drug that we’re adding to the regimen. With the monoclonal antibody, we want to talk about what are those expected side effects, the mechanism of action. I like to provide patients with a handout because I find that they can be overwhelmed at their visit with us. It’s a new change, which means that they’re probably progressing. And so, give them something to take home and try to give them some expectations of what to expect. Early on, you’re going to have more fatigue and more flu-like symptoms, typically with daratumumab. You want your patient to understand that first dose, that there’s a chance they could have a reaction, and that it’s very manageable so that they’re not frightened.

We want our patients to bring a driver with them for that first dose just to see how they’re going to do with it. We talk to them about the GI toxicities, so we make sure they can manage any nausea or diarrhea they might have; talk to them about how to manage the fatigue. But then, there’s also the count issues. They’re going to be coming in once a week, so, therefore, we’re having labs every week. And so we can help manage that neutropenia if that comes up. A lot of times, we have to go ahead and add a growth factor to simulate their white blood cells. And so, you want to talk to patients about that because that adds on another side effect, that potential bone pain, things like that.

Kathleen Colson, RN, BSN, BS: Communicating information about therapies that myeloma patients are receiving, daratumumab or elotuzumab in combination with an immunomodulatory drug, it’s very important for good patient education—again, talking to the patient, educating those patients about the known side effect of any drug they’re receiving. What’s important here is that once the patient knows about a side effect, they’re more readily able to be educated about it, be able to handle it better, and be able to communicate with the staff and letting them know that, “You know what, that side effect you told me about—I might have fever, I might have chills—that did happen to me last night, so I wanted to call and report it.” Whether a patient is getting a rash, again, they’re not as upset about getting that because they’ve been forewarned about it and so they’re more readily able to handle it. So, for example, if a patient may have a rash, I always tell them to make sure that they have Benadryl on hand and, at the first sign of a rash, to take that. But, certainly, you need to let your clinician know.

There are other side effects. If a patient has diarrhea, they need to know to take an antidiarrheal at the first onset of diarrhea. Again, arming the patient with the information, the patient is more readily able to handle that side effect. On our end, we can dose-modify if we need to, and that’s also an important part of their regimen treatment, getting the right dose for the patient.

Additional information to communicate to a patient is to talk about their immune system. When they’re getting combination therapy, they can have a decreased immune system, so they’re more susceptible, say, to infections. So, if they have a low white blood cell count, they’re more susceptible to infection. And so, really educate the patient about the warning signs of an infection—fever or chills—and also tell patients about infection precautions, about good handwashing technique and also avoiding patients who are ill with the flu. That’s important because we know we’re all surrounded by patients who have been sick during this cold weather here. And also, educate the patients about signs and symptoms of a thrombotic event, such as a deep vein thrombosis or a pulmonary embolism. A deep vein thrombosis, if they’re having swelling in one of the extremities or if it’s discolored, they need to call their clinicians. That would be a sign of a DVT. If a patient is having any shortness of breath, rapid heart rate, again, these could be signs of a pulmonary embolus, and, obviously, these are medical emergencies and they need to call their physicians immediately.

Transcript Edited for Clarity
Start a discussion
You must log in to use this feature, please click here to login.
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.